Alert archive / Kansas / Flash Flood Warnings in 2013
Flash Flood Warning 5, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Jun 16, 2013, 7:06 PM MDT for Greeley County, Wichita County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2013, 7:06 PM MDT (01:06 UTC)
- Expired
- Jun 16, 2013, 10:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Greeley County, KS, Wichita County, KS
The radar
The Goodland radar (KGLD), 108 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 965 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 1950 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.0
The text
As transmitted, in the capitals the NWS used until 2016.
693
WGUS53 KGLD 170106
FFWGLD
KSC071-203-170400-
/O.NEW.KGLD.FF.W.0005.130617T0106Z-130617T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
806 PM CDT SUN JUN 16 2013
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN GREELEY COUNTY IN WEST CENTRAL KANSAS...
SOUTHERN WICHITA COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 1100 PM CDT/1000 PM MDT/
* AT 803 PM CDT/703 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS
THE WARNED AREA. 2 TO 5 INCHES OF RAIN HAS FALLEN ACROSS SOUTHERN
GREELEY COUNTY.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
HORACE...LEOTI...LYDIA...MARIENTHAL...SELKIRK AND TRIBUNE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE
WARNED AREA.
&&
LAT...LON 3855 10193 3854 10112 3827 10112 3826 10113
3826 10193
$$
HUSTED1 follow-up statement
697
WGUS73 KGLD 170350
FFSGLD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
950 PM MDT SUN JUN 16 2013
KSC071-203-170405-
/O.EXP.KGLD.FF.W.0005.000000T0000Z-130617T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREELEY KS-WICHITA KS-
1050 PM CDT SUN JUN 16 2013
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHERN WICHITA
AND SOUTHERN GREELEY COUNTIES WILL BE ALLOWED TO EXPIRE AT 1000 PM
MDT/1100 PM CDT/...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3855 10193 3854 10112 3827 10112 3826 10113
3826 10193
$$
HUSTEDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 5:40 PM MDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jun 16, 5:40 PM MDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 540 PM MDT SUN JUN 16 2013 .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 151 PM MDT SUN JUN 16 2013 A RIDGE WILL REMAIN OVER THE ROCKIES THROUGH MONDAY WITH NORTHWESTERLY FLOW OVER THE CENTRAL PLAINS. A SURFACE TROUGH WILL BE OVER EASTERN COLORADO TONIGHT AND MONDAY. CURRENT RADAR AND VISIBLE SATELLITE SHOWING STORMS FIRING OVER EASTERN COLORADO. THESE STORMS WILL MOVE INTO CAPE VALUES REACHING 2500 J/KG AND 30KTS SHEAR. EXPECT SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WIND DUE TO HIGH BASED STORMS. STEERING WIND WILL MOVE STORMS EAST INTO NORTHWEST KANSAS AND SOUTHWEST NEBRASKA THIS EVENING. PLAN TO GO WITH LIKELY POPS SINCE STORMS ARE ALREADY IN PROGRESS MOVING EAST. FOR MONDAY STORMS WILL FIRE AGAIN OVER EASTERN COLORADO AS THE NEXT IMPULSE MOVES THROUGH. STEERING WIND WILL TAKE THEM EAST SO HAVE GONE WITH CHANCE POPS IN EASTERN COLORADO MONDAY AFTERNOON WITH SLIGHT CHANCE TO NIL POPS ACROSS NORTHWEST KANSAS. MAX TEMPERATURES WILL RISE TO THE MID 80S MONDAY WITH LOWER 80S IN THE NORTHWEST FA NEAR INCREASING AFTERNOON CLOUDS. MIN TEMPERATURES TONIGHT WILL COOL TO THE UPPER 50S IN EASTERN COLORADO AND THE LOWER 60S ELSEWHERE. STRATUS WAS VERY MARGINAL AT BEST IN THE NORTHEAST FA EVEN THOUGH NAM BOUNDARY LAYER RH ABOVE 90 PERCENT WAS WIDESPREAD. TREND IS FOR A SMALLER AREA OF HIGH RH TONIGHT SO WILL LEAVE OUT ANY CLOUDS AND PATCHY FOG. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 212 PM MDT SUN JUN 16 2013 MONDAY NIGHT...THUNDERSTORM ACTIVITY SHOULD INCREASE IN COVERAGE AS STATIONARY/WARM FRONT SLOWLY SHIFTS TO THE NORTH MONDAY EVENING. NAM/GFS SHOWING AREA OF STRONG THETA-E CONVERGENCE AFTER 03Z WITH GUIDANCE FAVORING NUMEROUS THUNDERSTORMS AS LARGE SCALE FORCING INCREASES. IN FACT...100 PERCENT OF GEFS ENSEMBLE MEMBERS SHOW AT LEAST 0.05 QPF OVER OUR ENTIRE CWA BY 06Z. I BUMPED POPS INTO LIKELY CATEGORY...AND COULD SEE INCREASING THEM FURTHER AS WE GET CLOSER TO THIS EVENT. I AM CONCERNED ABOUT THE POTENTIAL FOR THUNDERSTORM TRAINING/BACKWARDS PROPAGATION ALONG FRONT AS IT LIFTS DURING THE EVENING WITH VERY WEAK 0-6KM FLOW (5-10KT) PARALLEL TO THE FRONT. H3 JET IS ALMOST PERPENDICULAR TO THE FRONT WITH H85 FLOW INBOUND. SOUNDINGS ARE NEAR SATURATED THROUGH THE LAYER BY 06Z...WITH PWAT VALUES OVER ONE INCH AND TALL SKINNY CAPE INDICATIVE OF EFFICIENT RAIN PRODUCING THUNDERSTORMS. IF THIS PLAYS OUT WE COULD SEE AN INCREASED LIKELIHOOD OF FLASH FLOODING. TIMING/LOCATION DIFFERENCES WITH FRONTAL POSITION COMPLICATE THINGS...AND CONFIDENCE IS NOT THERE TO GO WITH A WATCH. THIS WILL NEED TO BE MONITORED. TUESDAY-WEDNESDAY NIGHT...STATIONARY FRONT LINGERS WITHIN THE VICINITY OF THE CWA THROUGH THESE PERIODS...AND WEAK SHORTWAVES/VORT MAXIMA WILL CONTINUE TO MOVE ACROSS THE REGION. THIS MEANS LITTLE WILL CHANGE WITH AN ACTIVE PATTERN CONTINUING. I KEPT THUNDERSTORM CHANCES ACROSS OUR CWA...WITH BEST COVERAGE IN THE AFTERNOON/OVERNIGHT PERIODS WHEN BEST FORCING IS ADVERTISED. THURSDAY-FRIDAY NIGHT...DRY CONDITIONS SHOULD RETURN THURSDAY AS H5 RIDGE BUILDS OVER SOUTHERN PLAINS AND SW FLOW BUILDS DEVELOPS OVER OUR CWA. ABOVE NORMAL HIGHS SHOULD ALSO RETURN TO THE REGION...WITH HIGHS IN THE MID/UPPER 90S. MODELS INDICATE DRY LINE SETTING UP OVER OUR CWA WITH 50/LOW 60S TD VALUES ACROSS OUR EASTERN CWA FRI. MODEL SOUNDINGS ARE VERY DRY HOWEVER...SO CONFIDENCE IS NOT VERY HIGH IN THUNDERSTORM DEVELOPMENT ALONG THIS FEATURE. I KEPT SLIGHT CHANCE POPS IN THE FAR NORTH FRI/FRI NIGHT WHERE MODEL CONSENSUS CONTINUES TO SHOW LIGHT QPF. SATURDAY-SUNDAY...LITTLE CHANGES REGARDING OVERALL PATTERN WITH SW FLOW ALOFT AND DRY LINE IN PLACE. THERE DOES APPEAR TO BE BETTER FORCING WITH A FEW SHORTWAVE TROUGHS PASSING THROUGH THE REGION AND A COLD FRONT MOVING INTO SW NEBRASKA SAT NIGHT/SUNDAY. I KEPT THUNDERSTORM MENTION IN THE AFTERNOON/EVENING WITH LITTLE SUPPORT FOR OVERNIGHT/MORNING ACTIVITY. THIS ALSO FAVORS OUR NORMAL CLIMATOLOGICAL PATTERN. DESPITE COLD FRONT WE SHOULD STILL BE ABOVE NORMAL SUNDAY WITH HIGHS IN THE UPPER 80S/LOW 90S. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 527 PM MDT SUN JUN 16 2013 FOCUS FOR TAFS ARE CURRENT STORMS...WITH ONE OVER KGLD NOW AND SHOWERS AND TSTORMS MOVING INTO KMCK. GUSTY WINDS HAVE BEEN INCLUDED WITH THE TSTORM AND VISIBILITY HAS ALREADY BEEN REDUCED AT KGLD WITH THE TSTORM SO INCLUDED WIND GUSTS AND REDUCED VISIBILITY IN THE TEMPO GROUP. THE STORMS SHOULD MOVE OUT OF KGLD IN THE NEXT FEW HOURS. THE STORMS MOVING INTO KMCK ARE QUESTIONABLE AT THIS TIME...BUT STILL COULD AFFECT KMCK IF ANY DEVELOPMENT OCCURS BEHIND THIS LINE MOVING THROUGH CURRENTLY SO WENT AHEAD AND INCLUDED A TEMPO GROUP FOR KMCK. ONCE THE STORMS MOVE THROUGH BOTH TAF SITES AND END AROUND 04Z...VFR CONDITIONS WILL PREVAIL. WINDS WILL GO LIGHT TONIGHT AT BOTH SITES BUT NOT EXPECTING MUCH IN THE WAY OF LOW STRATUS OR FOG FOR THIS TAF ISSUANCE. TSTORMS ARE POSSIBLE AGAIN TOMORROW AFTERNOON AND EVENING...BUT LEFT VCTS OUT OF THE TAF AT THIS TIME. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...FS LONG TERM...DR AVIATION...ALW
Hazardous weather outlook, Jun 16, 3:06 PM MDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 306 PM MDT SUN JUN 16 2013 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171300- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 306 PM MDT SUN JUN 16 2013 /406 PM CDT SUN JUN 16 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS OVER EASTERN COLORADO THIS AFTERNOON WILL SLOWLY MOVE EAST INTO NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA AND INCREASE IN COVERAGE THIS EVENING. SOME OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND. A FEW STORMS MAY PRODUCE LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY FROM MONDAY INTO WEDNESDAY NIGHT...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA. SOME OF THESE STORMS COULD BECOME SEVERE. DURING THIS TIME...THE BEST CHANCE FOR SEVERE WEATHER IS EXPECTED ON MONDAY WEST OF A LINE FROM BENKELMAN NEBRASKA TO TRIBUNE KANSAS. IN ADDITION...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THIS ACTIVITY. ISOLATED TO SCATTERED THUNDERSTORMS ARE ALSO EXPECTED FRIDAY THROUGH SATURDAY. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE...WITH DAMAGING WIND THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND TONIGHT.
In the hours before
Local storm report, Jun 16, 6:16 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
616 PM MDT SUN JUN 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM TSTM WND GST 11 N COLBY AIRPORT (AWO 39.58N 101.06W
06/16/2013 E60.00 MPH RAWLINS KS NWS EMPLOYEE
&&
RHUSTEDLocal storm report, Jun 16, 6:17 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
617 PM MDT SUN JUN 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL TRIBUNE 38.47N 101.75W
06/16/2013 E0.88 INCH GREELEY KS TRAINED SPOTTER
HAIL IS FALLING AS NICKEL SIZE AND IT IS APPEARING TO
INCREASE IN SIZE
&&
ALWLocal storm report, Jun 16, 6:21 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
621 PM MDT SUN JUN 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM TSTM WND GST COLBY 39.39N 101.05W
06/16/2013 M59 MPH THOMAS KS MESONET
&&
ALWLocal storm report, Jun 16, 6:23 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
623 PM MDT SUN JUN 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM TSTM WND GST 2 ENE COLBY 39.40N 101.01W
06/16/2013 M60 MPH THOMAS KS UTILITY COMPANY
AT WATER TREATMENT PLANT
&&
ALWLocal storm report, Jun 16, 6:25 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
625 PM MDT SUN JUN 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL TRIBUNE 38.47N 101.75W
06/16/2013 M1.50 INCH GREELEY KS TRAINED SPOTTER
QUARTER TO PING PONG BALL SIZE HAIL IN TRIBUNE.
&&
RHUSTEDLocal storm report, Jun 16, 6:29 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
629 PM MDT SUN JUN 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM TSTM WND GST 2 ENE COLBY 39.40N 101.01W
06/16/2013 M63 MPH THOMAS KS UTILITY COMPANY
&&
ALWThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 6:13 PM MDT | Severe Thunderstorm Warning | GLD | Thomas | 62 min |
| Jun 16, 6:33 PM MDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Sheridan, Thomas | 57 min |
| Jun 16, 6:58 PM MDT | Severe Thunderstorm Warning | GLD | Greeley, Wichita | 62 min |
Nearby
Flash Flood Warnings in Kansas, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.